Kansas, 2006Hail in Kansas, March 12, 2006
March 12, 2006 · NWS ICT · 50 events in 14 counties and zones
48 hail, 2 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 50
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 12, 2:38 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 12, 2:38 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CST SUN MAR 12 2006
.DISCUSSION...
FORECAST CONCERNS ARE THUNDERSTORM CHANCES IN EXTREME SOUTHEAST KS
TODAY AND STRONG WINDS/EXTREME FIRE DANGER AREAWIDE TODAY.
TODAY:
CYCLOGENESIS UNDERWAY EARLY THIS MORNING IN SOUTHEAST CO WITH A
STATIONARY FRONT SOUTHEASTWARD FROM THE LOW ACROSS NORTHERN
OK. MODELS SUGGEST SOME STRENGTHENING OF THE LOW AS IT REACHES
KANSAS CITY AREA BY EVENING AS A STRONG SHORTWAVE TROF EJECTS OUT OF
SOUTHWEST OVER THE CENTRAL PLAINS. NOT OUT OF THE QUESTION TO GET
ISOLATED EARLY MORNING CONVECTION IN SOUTHEAST KS WITH 850 THETA-E
ADVECTION UNDERWAY BENEATH DIFFLUENT UPPER FLOW PATTERN. OTHERWISE
WARM FRONT WILL LIFT NORTHWARD OF FORECAST AREA THIS MORNING...WITH
TRAILING NORTH TO SOUTH DRYLINE THROUGH THE FLINT HILLS. SBCAPE OF
AROUND 2,000 J/KG WITH VERY IMPRESSIVE DEEP LAYER SHEAR PROGGED
THIS AFTERNOON. AS DRYLINE MIXES SLOWLY EASTWARD OUT OF EXTREME
SOUTHEAST KS BY 00Z...STRONG SURFACE PRESSURE FALLS (5 TO 9 MB/6
HR) IN RESPONSE TO STRONG SHORTWAVE TROF ENTERING WESTERN KS MAY
ALLOW ENOUGH CONVERGENCE FOR A SUPERCELL OR TWO TO INITIATE OVER
EXTREME SOUTHEAST KS MID-LATE PM...BEFORE STORMS MOVE RAPIDLY
EAST INTO WESTERN MO. THUS WILL MAINTAIN 20-30 POP THERE WITH
MENTION OF SEVERE...ALTHOUGH WE THINK SIGNIFICANT SEVERE MORE
LIKELY TO OUR EAST AS STORMS WILL NOT HAVE MUCH RESIDENT TIME IN
SOUTHEAST KS TO MATURE (STORM MOTION VECTOR 250/45 KT).
MEANWHILE...DRY ADIABATIC SURFACE TO 700 MB LAPSE RATES BEHIND
DRYLINE AND SUNSHINE WILL ALLOW STRONG MID LEVEL WINDS TO MIX DOWNWARD
TOWARD SURFACE VIA MOMENTUM TRANSFER. PLANNING TO EXPAND WIND
ADVISORY INTO FLINT HILLS. MOST CONFIDENT ON REACHING WIND
ADVISORY CRITERIA IN SOUTH CENTRAL KS/FLINT HILLS AS OPPOSED TO
CENTRAL KS. FIRE DANGER WILL BE EXTREME RESULTING FROM THE STRONG
WINDS...WARM TEMPERATURES...AND 15 TO 30% RH.
TONIGHT-TUESDAY:
NOT MUCH IN WAY OF WRAP-AROUND MOISTURE BEHIND POSITIVELY-TILTED
DEPARTING STRONG SHORTWAVE TROF. THEREFORE...ONLY ANTICIPATING A
PERIOD OF LOWER-MIDDLE CLOUDS IN MAINLY CENTRAL/SOUTHEAST KS
OVERNIGHT INTO MIDDAY MONDAY BEHIND THE COLD FRONT DURING THE PERIOD
OF STRONGEST COLD AIR ADVECTION. COOLER PACIFIC AIRMASS TO BUILD
IN FOR MONDAY INTO TUESDAY.
WEDNESDAY-FRIDAY:
MEDIUM RANGE GUIDANCE CONTINUES TO PROG A SHORTWAVE TROF SWEEPING
THROUGH THE CENTRAL PLAINS LATER WEDNESDAY INTO EARLY THURSDAY.
HOWEVER...IT APPEARS ANY MEANINGFUL GULF MOISTURE RETURN WILL BE
SHUNTED TO OUR EAST/SOUTHEAST. THEREFORE CONTINUING DRY FORECAST.
SOUTHERLY FLOW AHEAD OF WAVE SHOULD ALLOW US TO WARM UP TO ABOVE
NORMAL TEMPERATURES WEDNESDAY. THIS TO BE FOLLOWED BY MIX OF
COOLER PACIFIC/CANADIAN AIR WEDNESDAY NIGHT THROUGH
FRIDAY...HOWEVER TEMPERATURES STILL AROUND SEASONAL NORMS.
SATURDAY-SUNDAY:
GFS AND ECMWF SHOW AN UPPER TROF SETTLING INTO THE SOUTHWEST CONUS
DURING THIS TIMEFRAME. FLOW BECOMES MORE SOUTHERLY AHEAD OF THIS
UPPER TROF AND THE GFS HINTS THAT GULF MAY TRY TO OPEN UP LATE IN
THE WEEKEND POSSIBLY WARRANTING A SLIGHT CHANCE OF SHOWERS ON
SUNDAY.
CARUSO
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 37 53 27 / 10 10 5 5
HUTCHINSON 71 36 51 26 / 10 10 10 5
NEWTON 73 37 51 26 / 10 10 10 5
ELDORADO 76 38 52 26 / 20 10 10 5
WINFIELD-KWLD 77 39 55 27 / 10 10 5 0
RUSSELL 67 31 49 23 / 10 10 10 5
GREAT BEND 67 33 50 24 / 10 10 10 5
SALINA 68 34 49 24 / 20 10 10 5
MCPHERSON 70 35 50 25 / 10 10 10 5
COFFEYVILLE 81 42 56 26 / 30 10 5 0
CHANUTE 80 41 52 25 / 30 10 10 0
IOLA 79 41 51 25 / 30 20 10 5
PARSONS-KPPF 80 41 54 26 / 30 10 5 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON SUNDAY TO 6 PM SUNDAY FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.
&&
Hazardous weather outlook, Mar 11, 4:15 PM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CST SAT MAR 11 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CST SAT MAR 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT ACROSS PORTIONS OF
SOUTHEAST KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 PM SUNDAY. PLEASE THE
LATEST WIND ADVISORY FOR MORE DETAILS.
WILDFIRE DANGER WILL BE EXTREME ACROSS CENTRAL, SOUTH CENTRAL AND
SOUTHEAST KANSAS ON SUNDAY...RESULTING FROM WELL ABOVE NORMAL
TEMPERATURES...STRONG SOUTHWESTERLY WINDS...AND LOW HUMIDITY VALUES.
ON SUNDAY...THERE WILL BE CHANCE OF THUNDERSTORMS FOR SOUTHEASTERN
KANSAS...MAINLY ALONG AND EAST OF A YATES CENTER TO SEDAN LINE. THIS
WILL BE PRIMARILY DURING THE AFTERNOON HOURS AS A DRYLINE MOVES
EASTWARD THROUGH THE AREA. THESE STORMS MAY BE SEVERE WITH HAIL AND
WINDS THE MAIN HAZARDS. STAY TUNED FOR LATER FORECASTS AND OUTLOOKS
REGARDING DETAILS AND ANY CHANGES IN EXPECTATIONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CARUSO/BOWMAN
Hail, Sumner
- When
- March 12, 4:30 AM CST
- Where
- Sumner County, Wellington
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.883, -95.733
Hail, Sedgwick
- When
- March 12, 5:00 AM CST
- Where
- Sedgwick County, Derby
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.883, -95.733
Hail, Sedgwick
- When
- March 12, 5:01 AM CST
- Where
- Sedgwick County, 4 mi S of Derby
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Hail, Butler
- When
- March 12, 5:13 AM CST
- Where
- Butler County, Andover
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.533, -95.933
Hail, Butler
- When
- March 12, 5:17 AM CST
- Where
- Butler County, 1 mi N of Andover
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -95.683
Hail, Harvey
- When
- March 12, 5:47 AM CST
- Where
- Harvey County, 8 mi SE of Newton
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -95.633
Hail, Harvey
- When
- March 12, 5:53 AM CST
- Where
- Harvey County, 1 mi S of Newton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.633, -95.733
Hail, McPherson
- When
- March 12, 5:58 AM CST
- Where
- McPherson County, Mc Pherson
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.550, -95.617
Hail, Marion
- When
- March 12, 7:27 AM CST
- Where
- Marion County, Lincolnville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.583, -95.583
Hail, Marion
- When
- March 12, 7:28 AM CST
- Where
- Marion County, Lost Spgs
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.917, -95.433
Hail, Marion
- When
- March 12, 8:00 AM CST
- Where
- Marion County, Ramona
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.917, -95.400
Hail, Marion
- When
- March 12, 8:02 AM CST
- Where
- Marion County, Ramona
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Hail, Elk
- When
- March 12, 12:24 PM CST
- Where
- Elk County, Grenola
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -95.400
Hail, Elk
- When
- March 12, 12:26 PM CST
- Where
- Elk County, Grenola
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -95.400
Hail, Greenwood
- When
- March 12, 12:27 PM CST
- Where
- Greenwood County, 1 mi W of Fall River
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -95.350
Hail, Elk
- When
- March 12, 12:35 PM CST
- Where
- Elk County, 1 mi S of Howard
- Measured
- 2.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.017, -95.883
Hail, Woodson
- When
- March 12, 12:47 PM CST
- Where
- Woodson County, Yates Center
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -95.833
Hail, Woodson
- When
- March 12, 12:57 PM CST
- Where
- Woodson County, Yates Center
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -95.150
Funnel Cloud, Montgomery
- When
- March 12, 1:10 PM CST
- Where
- Montgomery County, 3 mi NW of Sycamore
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.200, -95.667
Hail, Wilson
- When
- March 12, 1:10 PM CST
- Where
- Wilson County, 6 mi W of Fredonia
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -95.533
Hail, Wilson
- When
- March 12, 1:15 PM CST
- Where
- Wilson County, Neodesha
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -95.683
Hail, Woodson
- When
- March 12, 1:32 PM CST
- Where
- Woodson County, 3 mi E of Rose
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -95.517
Hail, Wilson
- When
- March 12, 1:38 PM CST
- Where
- Wilson County, Benedict
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -95.400
Hail, Wilson
- When
- March 12, 1:38 PM CST
- Where
- Wilson County, 4 mi NE of Altoona
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.917, -95.383
Hail, Wilson
- When
- March 12, 1:40 PM CST
- Where
- Wilson County, 6 mi NE of Altoona
- Measured
- 3 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.533, -95.250
Hail, Allen
- When
- March 12, 1:44 PM CST
- Where
- Allen County, 2 mi W of Iola
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.300, -95.417
Hail, Allen
- When
- March 12, 1:45 PM CST
- Where
- Allen County, Iola
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -95.167
Funnel Cloud, Allen
- When
- March 12, 1:45 PM CST
- Where
- Allen County, 1 mi E of Iola
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -95.150
Hail, Allen
- When
- March 12, 5:36 PM CST
- Where
- Allen County, Iola
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.050, -95.350
Hail, Allen
- When
- March 12, 5:41 PM CST
- Where
- Allen County, Iola
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.067, -95.250
Hail, Allen
- When
- March 12, 6:23 PM CST
- Where
- Allen County, 4 mi SE of Iola
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.067, -95.083
Hail, Montgomery
- When
- March 12, 6:38 PM CST
- Where
- Montgomery County, 4 mi E of Caney
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -95.433
Hail, Montgomery
- When
- March 12, 6:38 PM CST
- Where
- Montgomery County, Tyro
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -95.300
Hail, Allen
- When
- March 12, 6:41 PM CST
- Where
- Allen County, 1 mi NNE of Elsmore
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -95.083
Hail, Montgomery
- When
- March 12, 6:50 PM CST
- Where
- Montgomery County, 4 mi SE of Independence
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Hail, Montgomery
- When
- March 12, 6:54 PM CST
- Where
- Montgomery County, 1 mi E of Cherryvale
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.550, -97.267
Half mile east of highway 169 near Cherryvale.
Hail, Montgomery
- When
- March 12, 6:54 PM CST
- Where
- Montgomery County, 3 mi SE of Independence
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.500, -97.267
Hail, Neosho
- When
- March 12, 6:55 PM CST
- Where
- Neosho County, 3 mi W of Chanute
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.717, -97.133
Hail, Neosho
- When
- March 12, 6:55 PM CST
- Where
- Neosho County, 4 mi ESE of Chanute
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -97.133
Hail, Allen
- When
- March 12, 6:58 PM CST
- Where
- Allen County, 1 mi E of Iola
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.967, -97.250
Hail, Neosho
- When
- March 12, 7:02 PM CST
- Where
- Neosho County, 2 mi S of Erie
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.033, -97.350
Hail, Labette
- When
- March 12, 7:19 PM CST
- Where
- Labette County, 4 mi S of Dennis
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.367, -97.667
Hail, Neosho
- When
- March 12, 7:23 PM CST
- Where
- Neosho County, 1 mi W of Stark
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -96.967
Hail, Allen
- When
- March 12, 7:30 PM CST
- Where
- Allen County, Savonburg
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.567, -96.967
Hail, Labette
- When
- March 12, 7:38 PM CST
- Where
- Labette County, 1 mi E of Edna
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -97.067
Hail, Labette
- When
- March 12, 7:40 PM CST
- Where
- Labette County, 2 mi NW of Bartlett
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.600, -97.067
Hail, Labette
- When
- March 12, 8:10 PM CST
- Where
- Labette County, 2 mi N of Chetopa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.350, -96.450
Hail, Allen
- When
- March 12, 9:26 PM CST
- Where
- Allen County, Humboldt
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.350, -96.450
Hail, Allen
- When
- March 12, 9:30 PM CST
- Where
- Allen County, La Harpe
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.600, -96.050
Hail, Labette
- When
- March 12, 10:55 PM CST
- Where
- Labette County, Chetopa
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.450, -96.267
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 12 to 18, 200612 deaths · 8 injured · $95 million · 2 events
- Tornadoes in Missouri, March 12, 20064 deaths · 26 injured · $5.0 million · F3 · 2 events
- Tornado in Missouri, March 12, 20061 death · 1 injured · $5.0 million · F3 · 1 event
- Tornadoes and Hail in Arkansas, March 12 to 13, 200612 injured · $18 million · F3 · 12 events
- Tornado in Missouri, March 12, 200619 injured · $1.0 million · F3 · 1 event
- Tornadoes and Hail in Missouri, March 12, 20061 death · 13 injured · $500,000 · F2 · 8 events
- Tornadoes and Hail in Oklahoma, March 12 to 13, 20068 injured · $3.9 million · F3 · 44 events
- Tornadoes and Hail in Missouri, March 12, 20061 death · 6 injured · $4.5 million · F2 · 10 events
- Tornado in Missouri, March 12, 20063 injured · $50 million · F3 · 1 event
- Tornadoes in Missouri, March 12, 200613 injured · $700,000 · F3 · 2 events
- Tornadoes and Hail in Missouri, March 12, 20066 injured · $3.2 million · F3 · 7 events
- Tornado in Missouri, March 12, 20061 death · 5 injured · $800,000 · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498723, 5498724, 5498725, 5498726, 5498727, 5498728, 5498729, 5498730, 5498731, 5498732, 5498733, 5498734, 5498735, 5498736, 5498737, 5498738, 5498739, 5498740, 5498741, 5498742, 5498743, 5498744, 5498745, 5498746, 5498747, 5498748, 5498749, 5498750, 5498621, 5498622, 5498623, 5498624, 5498625, 5498626, 5498627, 5498628, 5498629, 5498630, 5498631, 5498632, and more.